Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 45, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at May 24, 2021, 3:04 PM CDT. It took effect at May 25, 2021, 10:00 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2021, 3:04 PM CDT (20:04 UTC)
- In effect from
- May 25, 2021, 10:00 AM CDT
- Expired
- May 26, 2021, 4:00 AM CDT
- In force
- 18 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
468 WHUS73 KLOT 242004 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 304 PM CDT Mon May 24 2021 LMZ740>745-250415- /O.NEW.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 304 PM CDT Mon May 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 9 PM CDT TUESDAY... * WHAT...Southwest winds to 30 kt. * WHERE...Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.. * WHEN...From 10 AM to 9 PM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
6 follow-up statements
281 WHUS73 KLOT 250216 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 916 PM CDT Mon May 24 2021 LMZ740>745-251030- /O.CON.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 916 PM CDT Mon May 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM CDT TUESDAY... * WHAT...Southwest winds to 30 kt. * WHERE...Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 10 AM to 9 PM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
373 WHUS73 KLOT 250815 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 315 AM CDT Tue May 25 2021 LMZ740>745-251615- /O.CON.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 315 AM CDT Tue May 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...Southwest winds to 30 kt. * WHERE...Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 10 AM to 9 PM CDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
380 WHUS73 KLOT 251452 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 952 AM CDT Tue May 25 2021 LMZ740>745-252300- /O.CON.KLOT.SC.Y.0045.210525T1500Z-210526T0200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 952 AM CDT Tue May 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southwest winds to 30 kt. * WHERE...Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...till 9 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
906 WHUS73 KLOT 252016 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 316 PM CDT Tue May 25 2021 LMZ740>745-260200- /O.CON.KLOT.SC.Y.0045.000000T0000Z-210526T0200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 316 PM CDT Tue May 25 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southwest winds to 30 kt. * WHERE...Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...THROUGH 9 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
000 WHUS73 KLOT 260117 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 817 PM CDT Tue May 25 2021 LMZ740>745-260900- /O.EXT.KLOT.SC.Y.0045.000000T0000Z-210526T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 817 PM CDT Tue May 25 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY... * WHAT...Southwest winds to 30 kt. * WHERE...Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 4 AM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
645 WHUS73 KLOT 260846 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 346 AM CDT Wed May 26 2021 LMZ740>745-261700- /O.EXP.KLOT.SC.Y.0045.000000T0000Z-210526T0900Z/ /O.NEW.KLOT.GL.A.0007.210527T2000Z-210528T2000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 346 AM CDT Wed May 26 2021 ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... * WHAT...Northeast gales to 35 kt and waves 6 to 9 ft possible. * WHERE...Illinois and Indiana nearshore waters of Lake Michigan. * WHEN...From Thursday afternoon through Friday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 24, 2:51 PM CDT, 13 minutes earlier.
Area forecast discussion, May 24, 2:51 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 251 PM CDT Mon May 24 2021 .SHORT TERM... 246 PM CDT Through Tuesday night... High pressure is once again in control as the cooler air from yesterday's cold front retreats northward or is eroded away by ample sunshine. A wide-spread cumulus field covers most of my forecast area, with south-southwesterly winds gusting 20 to 25 mph. Although high pressure is dominating at the surface, a weak wave is moving overhead, enhancing some of the cumulus and creating small isolated showers along or west of I-39 and norther of I-80. Temperatures have reached the 80s once again at the surface, while 850 mb temperatures remain around 14 C. Winds will weaken overnight. Low temperatures will be slightly warmer for most locations, although northeastern Illinois will be much warmer now that the cold front is gone. Overall lows tonight will be in the mid to upper 60s. Tuesday will see a transition in our weather pattern. Big picture is the high pressure that has dominated our weather will shift east and south, allowing a fairly robust upper trough and associated cold front to move through overnight Tuesday. Starting Tuesday morning a 35 kt low-level jet will set up over my western counties ahead of the trough. With stronger winds just above the surface, plus a tightening of the pressure gradient as the front approaches, we expect to mix down some of these stronger winds, leading to wind gusts approaching 30 to 35+ mph by late morning. As the high moves further east, moisture from the Gulf that has been over the Plains will move into the Mississippi Valley, pumping up precipitable waters in excess of 1.5". Although moisture will increase in the morning, we appear to be capped off with a warm layer around 700 mb in the morning , so I do not expect any morning convection. Conditions will become more favorable for showers and possible isolated storms in the afternoon as the right entry region of a 140 kt jet passes overhead. Presently any storms do not have a strong severe characteristics, but this presently appears to be a heavy precipitation event, especially for my northwestern counties due to their vicinity of the low-level jet and 0-6 km shear approaches 30 kt. Showers and isolated thunderstorm are expected to continue overnight Tuesday into Wednesday morning. High temperatures Tuesday will be a little cooler than today due to afternoon cloud cover, so looking for lower 80s to the northwest, and mid 80s further east. While low temperatures Tuesday overnight will be in the mid 60s once again, as cooler temperatures from the front will not move in until mid-morning Wednesday. BKL && .LONG TERM... 246 PM CDT Wednesday through Monday... Upper ridging will be off to the east with an upper trough expected to cross the local area Wednesday. There may be some lingering showers during the morning but things will clear out and expect highs to reach the 80s once again for most areas. Surface high pressure will spread across northern Lake Michigan through sending a cold front southward down the lake which looks to reach the local area late in the afternoon. A modest lake breeze may develop in the prevailing northwesterly wind flow so lakeshore areas may see some cooling for the afternoon, with a more concerted push of cooler air by evening. The main target of concern in the long term period is the potential for a soaking rainfall Thursday night into early Friday morning as an upper-level wave and associated surface low swing through the Great Lakes. At this point Thursday looks to start out dry with chances for showers increasing through the day and more so late in the day into the evening. While still several days away, WPC-based ensemble clustering shows that ~50% of all ECMWF/GFS/CMC ensemble members drop a swath of 0.5"+ of rain across northern Illinois and northwest Indiana. The ECMWF ensemble itself demonstrates a 70+% chance that 24-hour rainfall will exceed 0.5", which has trended up in recent runs. The footprint of this is likely too large and we expect the spatial extent of rainfall in ensemble forecast guidance to narrow in the coming days. Even so, confidence is cautiously growing in a much-needed round of rainfall across parts if not most of the area. Behind the wave, a growing signal exists for stout northeasterly winds off Lake Michigan which will likely hold high temperatures Friday and Saturday in the 60s across the area, if not upper 50s along the lakeshore. Additionally, the northeast winds would favor choppy conditions on Lake Michigan - not exactly great weather for holiday-weekend boaters. However, at least some attempt at clearing and warming may occur Sunday and Monday with highs climbing back into the low to mid 70s. MDB/Borchardt && .AVIATION... For the 18Z TAFs... The focus of the forecast will be on gusty southwest winds and SHRA/TSRA potential Tuesday. For today, southwest winds have become steady across the terminals with a few sporadic gusts near 20 kt also occurring. Wind will diminish with sunset and remain south to southwest overnight. Focus shifts to increasing southwest winds Tuesday morning. Expect gusts to push 30 kt by late morning/midday then persist through the afternoon, though gusts may temper a bit for late afternoon. The main challenge will be determining SHRA/TSRA potential. A weak upper wave is expected to cross the area during the mid/late morning which could result in some isolated showers but there are negative factors for much coverage. Will need to keep an eye on this, but have excluded any SHRA mention in the TAF during this period. Potential for SHRA/TSRA does become more favorable with time during the afternoon, but expect that most activity will hold off until after 00z Tuesday evening. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 24, 12:09 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1209 PM CDT Mon May 24 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-251715- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1209 PM CDT Mon May 24 2021 /109 PM EDT Mon May 24 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Severe Thunderstorm Risk. Limited Non Thunderstorm Wind Risk. Wednesday... Elevated Thunderstorm Risk. Thursday... Limited Thunderstorm Risk. High Swim Risk. Friday... High Swim Risk. DISCUSSION: Scattered thunderstorms are possible Tuesday afternoon into Tuesday night across the area, and mainly southeast of Interstate 55 on Wednesday. These storms could produce heavy precipitation Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-251715- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1209 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Hazardous conditions for small craft are likely. Elevated Thunderstorm Risk. Wednesday... Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Friday... Hazardous conditions for small craft are likely. BKL Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:46 PM CDT | Marine Dense Fog Advisory | LOT | 10 hr | |
| May 24, 1:43 AM CDT | Dense Fog Advisory | LOT | Cook, Lake | 4 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.